Ohio, 2024High Wind in Ohio, April 12, 2024
April 12, 2024 · NWS CLE · 3 events in 3 counties and zones
Low pressure lifted out of the Ohio Valley and into the Great Lakes April 11th. The low stalled over Ontario April 12th while deepening.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure lifted out of the Ohio Valley and into the Great Lakes April 11th. The low stalled over Ontario April 12th while deepening. Strong northwesterly winds occurred on the backside of this low the evening of April 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 12, 2:37 PM EST, 3 hours 23 minutes earlier.
Area forecast discussion, Apr 12, 2:37 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
337 PM EDT Fri Apr 12 2024
.SYNOPSIS...
Low pressure over Quebec will move northeast away from the
region as a high pressure ridge builds over the Ohio Valley by
late Saturday. Weak low pressure will move southeast across the
Great Lakes to New York by Sunday evening. A trailing cold front
will move south through the area Sunday night.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
Gradually improving conditions are expect overnight as deep low
pressure over Quebec gradually moves farther away. Clouds and
precipitation will slowly diminish along with the gusty west-
northwest winds. Winds may briefly increase through 6PM with
gusts to 40-50 mph and then decrease after sunset. The western
edge of the precipitation shield over central lower MI and
western Ohio will slowly shift east tonight. The atmosphere may
cool enough to change the rain showers to snow showers toward
midnight in the higher terrain of inland northwest PA. Snow
accumulation will be less than an inch. Overnight lows will drop
to 35-40.
The pressure gradient will relax on Saturday as clearing
progresses across the region. A brief early morning shower is
possible over Northwest PA. High temperatures will warm and
range from the lower 60s along I-75 to the upper 40s in
northwest PA.
Clouds and moisture will increase Saturday night as the high
pressure ridge shifts to the east and an impulse in the
northwest flow sweeps across the Great Lakes. Isentropic lift
may be sufficient to trigger a few showers and perhaps thunder
over and near the lake and west of I-71. Overnight lows will
mainly be in the 40s except in the higher terrain of nw PA which
drop into the upper 30s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A mid-level shortwave impulse will track across the Upper Great
Lakes into southern Ontario on Sunday. A warm front will advance
northward across the area Sunday morning with a few scattered
showers possible. Temperatures are expected to warm into the upper
60s across NW PA to the mid 70s across NW OH by Sunday
afternoon. A cold front will slide from north to south across
the area late Sunday afternoon and evening. We will have to
watch for a marginal potential (see SPC Day 3 outlook) for a few
strong to severe thunderstorms possible. The thermodynamics are
on the lower end of the scale but could be enough to spark off
some organized convection. MLCAPE will be between 500 to 1000
J/kg along with 30 to 35 knots of Bulk 0-6 km shear. MLCIN will
be a limiting factor initially but by the evening cooling aloft
should allow some convection to develop. High pressure will
build in on Monday with cooler temperatures. High temps will be
coolest near the lakeshore and NW PA in the upper 50s to lower
60s. Further inland and across NW OH, high temps will climb
into the upper 60s to lower 70s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
The weather pattern will be warm and somewhat active for the middle
and end of next week. A transient upper level ridge will move from
west to east across the region on Tuesday. A warm front will lift
northeastward across the Ohio Valley on Tuesday with scattered
showers and isolated thunderstorms. Temperatures will climb into the
70s areawide. A vigorous upper level trough and strong low pressure
system will track through the Central Plains into the Upper Midwest
and eventually moving through the Great Lakes region during the
middle of next week. A cold front will push eastward across the Ohio
valley late on Wednesday. The cold front may stall across Lake Erie
Thursday and will keep rain chances in the forecast through the end
of the long term period. Temperatures will remain above normal for
much of next week.
&&
.AVIATION /18Z Friday THROUGH Wednesday/...
Deep low pressure just east of Georgian Bay will continue to
move northeast into Saturday. Clouds and showers with generally
MVFR ceilings and pockets of MVFR visibility will persist until
near sunset and then slowly shift to the east. Gradually
improving conditions can be expected overnight except in nw PA
where showers will change to snow after midnight with MVFR
visibilites. VFR conditions will return on Saturday.
Windy conditions WNW winds of 15-25 with gusts of 35-40 knots can be
expected until sunset when winds will subside to 15-20 knots with
gusts of 25-30 knots.
Outlook...Non-VFR expected with showers and thunderstorms Sunday
morning through predawn hours of Monday morning and again overnight
Monday night into Wednesday.
&&
.MARINE...
Rough conditions on Lake Erie will continue through Saturday. Small
Craft Advisories will stay in effect into Saturday with a slowly
drop off of the headlines during the day. Westerly winds 25 to 33
knots will continue through tonight for much of the lake. The
eastern basin will have the highest winds up to 35 knots of Gales
closer to Buffalo. Winds will slowly decrease late Saturday into
Saturday night from the west to southwest 10 to 15 knots. By Sunday,
winds will become southerly to southwesterly and increase again 15
to 20 knots. A cold front will move across the lake Sunday evening
with northerly winds 8 to 12 knots. Weak high pressure will build
over the lake Monday with light and variable winds. By Tuesday,
easterly to southeasterly winds will return and increase 10 to 20
knots. We may get close to SCA headlines again by Tuesday into
Tuesday night. A stronger low pressure system will track through the
Great Lakes by Wednesday. Southerly winds will increase up to 20 to
30 knots by middle of next week with SCA headlines likely. Low water
advisory will remain in effect for the western basin of Lake Erie
into this evening. The water levels briefly touched near the
critical low water mark earlier this afternoon and have since
rebounded possibly due to sloshing on the lake. We will maintain the
low water advisory in case the water levels slosh back downward this
evening.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until midnight EDT tonight for OHZ003-006>010-
017>023-027>033-036>038-047.
Wind Advisory until 5 AM EDT Saturday for OHZ011>014-089.
PA...Wind Advisory until 5 AM EDT Saturday for PAZ001>003.
NY...None.
MARINE...Small Craft Advisory until 10 AM EDT Saturday for LEZ142>144.
Low Water Advisory until 10 PM EDT this evening for LEZ142>144-
162>164.
Small Craft Advisory until 5 PM EDT Saturday for LEZ145-146.
Small Craft Advisory until 8 PM EDT Saturday for LEZ147>149.
&&
SYNOPSIS...LaPlante
NEAR TERM...LaPlante
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...LaPlante
MARINE...GriffinHazardous weather outlook, Apr 12, 4:15 AM EST, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
515 AM EDT Fri Apr 12 2024
OHZ003-006>010-017>023-027>033-036>038-047-131000-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Medina-
Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-
515 AM EDT Fri Apr 12 2024
...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated severe thunderstorms are possible on Sunday as a cold front
moves southward through the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ011>014-089-PAZ001>003-131000-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-
Northern Erie-Southern Erie-Crawford-
515 AM EDT Fri Apr 12 2024
...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EDT
SATURDAY...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated severe thunderstorms are possible on Sunday as a cold front
moves southward through the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ142>149-162>169-131000-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva-
on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
515 AM EDT Fri Apr 12 2024
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-131000-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-
515 AM EDT Fri Apr 12 2024
...GALE WARNING IN EFFECT UNTIL 8 AM EDT SATURDAY...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 12, 4:26 PM EST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
526 PM EDT Fri Apr 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Non-Tstm Wnd Dmg Bratenahl 41.55N 81.60W
04/12/2024 Cuyahoga OH Law Enforcement
Tree downed and blocking roadway at I-90 and
Eddy Road.
&&
JSLocal storm report, Apr 12, 4:30 PM EST, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
530 PM EDT Fri Apr 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Non-Tstm Wnd Dmg 1 WSW Cleveland Heights 41.51N 81.58W
04/12/2024 Cuyahoga OH Law Enforcement
Tree downed on E Overlook Road, blocking the
entire road in both directions.
&&
JSLocal storm report, Apr 12, 4:47 PM EST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
547 PM EDT Fri Apr 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Non-Tstm Wnd Dmg 2 N Chardon 41.60N 81.21W
04/12/2024 Geauga OH Fire Dept/Rescue
Tree downed at Ravenna Rd and Woodin Rd in
Chardon Twp, hanging on wires over roadway.
&&
JSHigh Wind, Lorain
- When
- April 12, 6:00 PM EST to 10:00 PM EST
- Where
- Lorain forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.453, -82.151 (the zone’s center; the record gives no point)
At 718 PM EDT the Lorain County Regional Airport measured a 61 MPH wind gust. Dispatch received numerous calls for downed trees and wires across Lorain County this evening, especially in the 7 PM and 8 PM hours.
High Wind, Cuyahoga
- When
- April 12, 6:00 PM EST to 10:00 PM EST
- Where
- Cuyahoga forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
At 700 PM EDT, Cleveland Hopkins International Airport measured a peak wind gust of 58 MPH. Numerous reports of downed trees and wires were received across Cuyahoga County this evening. Numerous trees and wires were reported downed in Lakewood with some transformers also blown out around 715 PM. At 730 PM, a tree and wires were downed at the intersection of Coventry and Larchmere in Shaker Heights. At 757 PM a large tree was reported downed on Bagley Road near Rocky River Drive in Berea. At 812 PM several tree and wire issues were reported in Maple Heights, including at the intersection of Turney Road and Dunham Road. At 815 PM a tree was reported downed and blocking Ridge Line Drive near State Road in North Royalton. At 900 PM three power poles and wires were downed at the intersection of Granger Road and Lancaster Road in Brooklyn Heights.
High Wind, Geauga
- When
- April 12, 7:00 PM EST to 11:00 PM EST
- Where
- Geauga forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
There were numerous reports of tree and power-line damage across Geauga County this evening. At around 815 PM EDT dispatchers reported several recent calls for downed trees and wires, including some on roads, in Auburn Township and Newbury Township. At 840 PM local fire/rescue reported a tree and wires downed causing a small brush fire in Aquilla. At 845 PM a tree was reported downed onto a vehicle along Rockhaven Road in Newbury Township. At 847 PM a tree was reported down across a road, taking down wires with the wires causing smoke. At 920 PM a pine tree and wires were reported downed over Hall Road in Claridon Township.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Kentucky, April 12, 2024$50,000 · EF1 · 2 events
- Damaging Winds in North Carolina, April 12, 2024$65,000 · 51 kt wind · 17 events
- Flash Flooding and Flooding in Maine, April 12 to 15, 202418 events
- Hail and Damaging Winds in North Carolina, April 12, 20241 in hail · 12 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 12, 202451 kt wind · 9 events
- Damaging Winds in North Carolina, April 12, 202453 kt wind · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 12, 202454 kt wind · 3 events
- Coastal Flood in Pennsylvania, April 12, 20243 events
- Damaging Winds and High Wind in Nevada, April 12, 202456 kt wind · 3 events
- High Wind in North Carolina, April 12, 202459 kt wind · 2 events
- Coastal Flood in Maryland, April 12, 20242 events
- Coastal Flood in Maryland, April 12, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172286, 1172287, 1172288.